MAUDE Adverse Event Report: COOK INC COOK SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23552
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Occupation: urology lead.Pma/510k #: k163197.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a laser fragmentation of a kidney stone procedure using a cook single-use holmium laser fiber, the fiber snapped and a fragment remained inside of the patient.A new fiber was used to complete the procedure as much as they could.It was noted that the stone was very hard.The laser fiber is still retained by the patient, but the patient is returning to the hospital in a few weeks for completion of the stone fragmentation and removal of the laser fiber fragment.The patient did require an additional procedure to complete the kidney stone fragmentation and to remove the laser fiber fragment.No other known adverse effects to the patient have been reported due to the alleged malfunction.
 
Event or Problem Description
Additional information regarding the patient was received on (b)(6) 2019.It was reported that the patient "had a large stone" and would "probably have needed 2 sessions".The physician's tentative plan is to remove the fiber fragment during the patient's next session.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, manufacturing instructions, quality control data, and specifications.One device was returned for investigation.Visual examination confirmed the fiber was returned in used condition.The fiber measured 301.2cm.Fiber optics were protruding 2mm from distal end of the blue sheath.White debris was visible on the distal end of the fiber optics.Approximately 4-4.5mm of fiber was missing from the distal tip.The plug appeared secure, no discoloration or damaged was noted.Under magnification light scratches were visible on the blue jacket.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no non-conformances associated with reported allegation as fiber tip breakage, it was concluded that adequate inspection activities have been established and there is objective evidence that the dhr was fully executed.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions several different factors affect the life of any fiber, including: improper handling.Continuous lasing with the fiber tip in contact with tissue.Never subject fiber optics to sharp bends in handling, use, or storage.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Extended lasing at high power.Lasing with a contaminated or damage proximal.Poor lasing beam alignment or focus.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The complaint was confirmed based on complaint device examination.Cook has concluded that based on the evidence presented, potential cause of fiber tip breakage can be related to improper handling of laser fiber and any of the precautions listed in the ifu such as "improper handling and continuous lasing with the fiber tip in contact with tissue" could have contributed to this event.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient or event information has been received since the last report was submitted.

Brand Name
COOK SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9405028
Report Number1820334-2019-03004
Device Sequence Number2450260
Product Code GEX
UDI-Device Identifier00827002235526
UDI-Public(01)00827002235526(17)220130(10)9486835
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/30/2022
Device Model NumberG23552
Device Catalogue NumberHLF-S365-H30
Device Lot Number9486835
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2020
Initial Date Received by Manufacturer 11/19/2019
Supplement Date Received by Manufacturer12/09/2019
01/17/2020
Initial Report FDA Received Date12/03/2019
Supplement Report FDA Received Date12/31/2019
01/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;